Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Quad Cities, IA

August 4, 2023Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Aug 4, 2023, 11:34 PM CDT for Clark County, Scotland County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2023, 11:34 PM CDT (04:34 UTC)
Expired
Aug 5, 2023, 5:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 167 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 12:10 AM CDTFLASH FLOODBible Grove, MORoute T near Bible Grove washed out.
Aug 5, 12:30 AM CDTFLASH FLOODKahoka, MOSeveral streets are under water in town near Hwy 81 and West Cedar St.
Aug 5, 2:00 AM CDTFLASH FLOODKahoka, MOFour stalled vehicles reported in town and 1 water rescue was needed east of Kahoka on County Rd 182 southeast of town.
Aug 5, 2:37 AM CDTRAIN 5.823 Wsw Wayland, MORainfall in past 3 hours.
Aug 5, 3:30 AM CDTFLASH FLOOD2 Ssw Kahoka, MOTime estimated. Culvert washed out on County Y west of Highway 81 and just south of the lake. Washout discovered by sheriff office between 4 and 5 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WGUS53 KDVN 050434
FFWDVN
MOC045-199-051030-
/O.NEW.KDVN.FF.W.0007.230805T0434Z-230805T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1134 PM CDT Fri Aug 4 2023

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Clark County in northeastern Missouri...
  Southern Scotland County in northeastern Missouri...

* Until 530 AM CDT.

* At 1134 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Keokuk, Kahoka, Memphis, Warsaw, Wayland, Wyaconda, Alexandria, 
  Rutledge, Luray, South Gorin, Granger, St. Francisville, Crawford, 
  Winchester, Arbela, Fairmont, Etna, Neeper, Ashton and Medill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4048 9235 4047 9158 4046 9153 4044 9153
      4043 9152 4041 9153 4040 9149 4038 9148
      4038 9142 4034 9146 4025 9150 4026 9195
      4030 9195 4030 9235

FLASH FLOOD...RADAR INDICATED

$$

Gross
2 follow-up statements
658 
WGUS73 KDVN 050526
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1226 AM CDT Sat Aug 5 2023

MOC045-199-051030-
/O.CON.KDVN.FF.W.0007.000000T0000Z-230805T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark MO-Scotland MO-
1226 AM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS 
MORNING FOR CLARK AND SOUTHERN SCOTLAND COUNTIES...

At 1226 AM CDT, Local law enforcement reported torrential rain 
across the warned area with at least one road washed out near Bible 
Grove. Between 2 and 4 inches of rain have fallen. Additional 
rainfall amounts of 1 to 3 inches are possible in the warned area. 
Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Kahoka, Memphis, Warsaw, Wayland, Wyaconda, Alexandria, Rutledge, 
  Luray, South Gorin, Granger, St. Francisville, Crawford, 
  Winchester, Arbela, Fairmont, Etna, Neeper, Ashton and Medill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4048 9235 4047 9158 4046 9153 4044 9153
      4043 9152 4041 9153 4040 9149 4038 9148
      4038 9142 4034 9146 4025 9150 4026 9195
      4030 9195 4030 9235

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Gross
308 
WGUS73 KDVN 051032
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
532 AM CDT Sat Aug 5 2023

MOC045-199-051042-
/O.EXP.KDVN.FF.W.0007.000000T0000Z-230805T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark MO-Scotland MO-
532 AM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR CLARK AND SOUTHERN SCOTLAND 
COUNTIES...

The heavy rain has ended. An areal flood warning is now in effect 
until 1130 AM this morning. Please continue to heed remaining road 
closures.



LAT...LON 4048 9235 4047 9158 4046 9153 4044 9153
      4043 9152 4041 9153 4040 9149 4038 9148
      4038 9142 4034 9146 4025 9150 4026 9195
      4030 9195 4030 9235

$$

Gross

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:57 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 9:57 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
957 PM CDT Fri Aug 4 2023

.UPDATE...
Issued at 953 PM CDT Fri Aug 4 2023

MCV looks to traverse near our southern counties overnight. Slow
movement will allow repeated rounds of moderate/heavy rain and
thunder on the north side in the deformation zone, and not out of
question for 2 to 3+ inch totals with locally higher possible with
persistent rounds of thunder. CAM signal has potential for several
inches in or very near our far southern service area border. Have
decided to issue a Flood Watch for our far southern row of
counties given flooding reports upstream from earlier into NW/NC
Missouri and slow evolution of MCV and persistent high PWAT fetch
of nearly 2 inches.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 102 PM CDT Fri Aug 4 2023

Key messages:

1. MCV moving through area will bring chances for storms to the
area tonight, with best chances south of I80.
2. Quiet afternoon with subdued temps from cloud cover Saturday.

Discussion:

A mix of scattered low clouds ahead of an MCV and high clouds
associated with said MCV led to filtered sun today. This helped to
keep temperatures slightly cooler than forecast. Dewpoints
remained in the upper 60s to low 70s across the area. This MCV
will drive the weather in the short term.

Short term guidance has coalesced around the MCV firing
convection late this afternoon and mostly overnight as the H85 jet
kicks in. Showers and storms will ramp up tonight across the
southern 1/2 of the CWA, proving much needed rain to this area.
PWATs are forecast to be near or above 2 inches providing
plentiful moisture for heavy rain. While we remain in the moist
air, surface temperatures are cooler than south of the area,
leading to lower CAPE across the area. The lower CAPE means that
we won't see all that good convection and while ingredients are
there for heavy rain, think that most of the area could see
stratiform rain with the exception of the far south. CAMs and
Global models both predict areas that could see 2-3 inches of rain
tonight. The question is where that occurs. Watching CAMs through
the evening and watching initial convection should help us
determine if the 2-3 inch band is in our south or further south. I
have pretty high confidence that this setup produces a band of
heavy rain somewhere, where is still the question.

Post storms/showers, cloud cover could help keep temps lower.
Flow around the MCV could bring a surge of drier air into the area
tonight, especially across the northern CWA. CAMs depict this, so
with lower temps and potentially drier air, tomorrow may feel
decent if that materializes.

SPC has some portions of the area in a marginal risk for tomorrow.
That is associated with later in the afternoon and evening and out
of the short term period.

.LONG TERM...(Saturday night through Friday)
Issued at 218 PM CDT Fri Aug 4 2023

Key messages:

1. Thunderstorms are expected to begin the period, these storms
will affect the weather Sunday.
2. Severe weather possible Sunday.
3. A break from the storm chances and humidity early next week,
before active weather pattern returns as early as Wednesday.
, outside of a bout of gustiness
tied to the lake enhanced boundary passing tonight.
A weekend full of mesoscale driven convection remains before a
wave moves through the area Sunday. Guidance has had a hard time
with this wave. Unfortunately, this means that impacts from the
wave differ widely. At the current time, a slower storm system
looks likely. This means that the wave will approach our area near
peak heating. The current SPC marginal looks to be too fast as the
wave will start affecting the area after 12z. Where this peak
heating occurs is contingent on where the overnight convective
debris exists to start the day. Anywhere where we are clear would
likely mean a boundary surging north and a threat for strong to
severe storms in the afternoon. We need to nail down this timing
better with later forecasts.

At the current time, it appears that the best area for severe
storms will be south of I80. This area will be closer to the
better moisture and lift ahead of the wave. Deep layer shear is
good for updraft organization. Locally backed surface winds, could
enhance a tornado threat as well. The NAMnest has a line of storms
moving south of I80 during the day. This would likely result in
severe winds in this scenario. All that said a lot has to happen
for this to happen, the main story for Sunday is that conditions
are favorable severe weather.

Sunday night-Tuesday night...breezy northwest winds to advect in a
cooler, less humid airmass and mostly dry conditions. Winds could
gust over 30 mph at times on Monday with afternoon highs struggling
to reach 80 degrees. Some wrap around showers may also be possible
across northern IL on Monday. Slightly warmer conditions will be
seen Tuesday area-wide, with highs in the lower 80s.

Wednesday On...upper air pattern returns to semi-zonal with
increasing temps and humidity through the rest of the work week.
Latest ensemble and deterministic guidance widely varies on timing
another strong wave and subsequent chances of storms to the region.
Still way too early to determine severe risk, but it may be
something to monitor in later forecasts. Temperatures will be near
normal, with readings in the 80s and lows in the lower 60s each
day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 555 PM CDT Fri Aug 4 2023

Couple of features will have an impact on the terminals over the
next 12+ hours. The first is a lake enhanced boundary currently
extending from SW of KDBQ to KSQI. This will be the source for an
isolated shower or storm this evening mainly in-between KDBQ and
KMLI terminals. This boundary is expected to eventually shift
across the rest of the terminals tonight, with a period of gusty
ENE winds 10-20 kts expected in the wake. The second feature of
note is a Mesoscale Convectively enhanced Vort max (MCV) currently
progressing eastward along the Iowa and Missouri border. This
feature will bring an increase in showers and a few storms tonight
with MVFR to local IFR conditions. KDBQ looks to be far enough
north and removed from the better forcing to where I've kept out
any precipitation mention. Elsewhere, I've gone with TEMPO mention
of precipitation at KCID, KMLI and KBRL. As this system passes
late tonight into Saturday morning, low level moisture convergence
may lead to expansive stratus and patchy fog with MVFR to local
IFR conditions, impacting primarily KBRL and possibly KMLI and
KCID. This could eventually lift and scatter to VFR Saturday PM.

Winds will generally prevail from an easterly direction at around
10 kts for much of the period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Flood Watch from 1 AM CDT Saturday through Saturday morning for
     Hancock-McDonough.

MO...Flood Watch from 1 AM CDT Saturday through Saturday morning for
     Clark-Scotland.

&&

UPDATE...McClure
SHORT TERM...Gibbs
LONG TERM...Gibbs/Gross
AVIATION...McClure
Hazardous weather outlook, Aug 4, 10:07 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1007 PM CDT Fri Aug 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1007 PM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Showers and thunderstorms are expected into early Saturday
morning, mainly across southeast Iowa, northeast Missouri and west
central Illinois. Heavy rain is likely, and a Flash Flood Watch is
in effect for portions of northeast Missouri and west central
Illinois where repeated storms could produce rainfall amounts of 2
to 4 inches and a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected Saturday and Sunday, with strong to
severe storms possible. A Marginal Risk for severe weather is
outlooked for Saturday south of a line from Belle Plaine, Iowa to
Macomb, Illinois. Damaging wind and heavy rain will be possible.

Another Marginal Risk for severe weather is forecast on Sunday
along and east of a line from Dubuque, Iowa to Burlington, Iowa.
A Slight Risk for severe weather is possible along and east of a
Princeton, Illinois to Rockford, Illinois line. Large hail,
damaging wind, and heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Please report rainfall amounts over 1 inch or any unusual or
significant flooding issues.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:53 PM CDTFlood WatchDVNClark, Scotland12 hr
Aug 5, 12:02 AM CDTSevere Thunderstorm WarningDVNClark43 min
Aug 5, 12:47 AM CDTSpecial Weather StatementDVNClark, Scotland43 min
Aug 5, 1:08 AM CDTFlash Flood WarningDVNClark5 hr
Aug 5, 5:29 AM CDTAreal Flood WarningDVNClark, Scotland6 hr
Aug 5, 5:53 AM CDTAreal Flood WarningDVNClark6 hr
Aug 5, 6:59 AM CDTRiver Flood WarningDVNClark13 hr
Aug 5, 11:39 AM CDTAreal Flood WarningDVNClark6 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.